Hail, Champaign
- When
- July 5, 11:54 AM CST
- Where
- Champaign County, Ogden
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -87.950
4 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 5, 9:41 AM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1041 AM CDT MON JUL 5 2004 .DISCUSSION...WILL UPDATE ZONES AND GRIDS BY 11 AM...WHEN FIRST WATCH EXPIRES. STRONGEST STORMS CONTINUE TO TRACK TO THE SOUTHEAST...WELL SOUTH OF CWA. STORMS TO THE NORTH OF THIS AREA HAVE WEAKENED IN THE PAST HALF HOUR...BUT WILL BRING SOME RAIN TO THE SOUTHERN HALF OF CWA FOR THE EARLY AFTERNOON HOURS. AS FOR HIGH TEMPS...LOWERED THEM AT LEAST 5 DEGREES IN THE SOUTHEASTERN COUNTIES AS CLOUDS AND RAIN WILL PREVENT THEM FROM RISING INTO THE LOWER 90S AS FIRST FORECAST...SO MOST OF CWA TO SEE MID 80S FOR HIGHS TODAY. WILL BACK OFF ON POPS LAST HALF OF AFTERNOON AS MCS DIES OFF... THOUGH WILL STILL SEE ANOTHER ROUND OF RWS AND TRWS BY LATE THIS AFTERNOON IN NORTHERN PORTIONS OF CWA AS DEVELOPING FRONTAL BOUNDARY LIFTS NORTH OVER CENTRAL ILLINOIS AND SHORT WAVE CURRENTLY OVER SOUTHEASTERN NEBRASKA LIFTS NORTHEAST INTO IOWA. && .PREV DISCUSSION... PLENTY OF CHALLENGES WITH PRECIPITATION...SEVERE WEATHER THREAT... AND TEMPERATURES FOR TODAY AND TONIGHT. LATEST 06Z SFC ANALYSIS PLACES SFC LOW ACROSS SOUTHERN CANADA WITH A SFC COLD FRONT ACROSS LOWER MICHIGAN SOUTHWEST INTO NORTHERN ILLINOIS. A SFC TROUGH AND OTHER SFC BOUNDARIES WERE ACROSS THE PLAINS STATES. LATEST 0645Z IR SATELLITE PLACES A FEW CLOUDS ACROSS NORTHEAST ILLINOIS AND OVER LAKE MICHIGAN. LATEST IR SATELLITE PLACES PLENTY OF CLOUDS WITH CONVECTION ACROSS THE PLAINS STATES MOVING EAST INTO PARTS OF THE MISSOURI VALLEY REGION. LATEST 0645Z WATER VAPOR IMAGE PLACES A SHORT/WAVE ACROSS WISCONSIN/LAKE MICHIGAN REGION...OTHER SHORT/WAVES WERE ACROSS THE PLAINS STATES. LATEST 0651Z KILX RADAR PLACES A FEW SCATTERED SHOWERS ACROSS NORTHERN ILLINOIS WITH NO PCPN CURRENTLY ACROSS CENTRAL AND SOUTHEAST ILLINOIS. ELECTING TO GO WITH MAINLY AN ETA SOLUTION THIS MORNING. SHORT TERM...TODAY THROUGH WEDNESDAY... ETA MODEL SHIFTS H50 TROUGH EAST ACROSS EASTERN U.S. WITH WEAK H50 RIDGING ACROSS GREAT LAKES REGION BY 00Z TUE. ETA DEVELOPS H50 TROUGH ACROSS PARTS OF THE UPPER MIDWEST SOUTH INTO THE PLAINS STATES BY 12Z TUE...THEN SHIFTS H50 TROUGH EAST ACROSS THE UPPER MIDWEST SOUTH INTO MS VALLEY REGION BY 00Z WED.-12Z WED. ETA PULLS FRONT SOUTH AND IS ACROSS SOUTH CENTRAL ILLINOIS WITH SFC HIGH PRESSURE ACROSS THE NORTHERN GREAT LAKES REGION BY 00Z TUE. SFC FRONT LIFTS BACK NORTH SLIGHTLY AND IS ACROSS CENTRAL ILLINOIS WITH SFC LOW ACROSS LAKE MICHIGAN BY 00Z WED. SFC LOW STRENGTHENS AND IS ACROSS LAKE MICHIGAN WITH SFC BOUNDARY JUST EAST OF ILLINOIS. TIME/HEIGHT CROSS SECTIONS INDICATES SOME LOW LEVEL RH RETURNING THIS MORNING WITH MID AND HIGH LEVEL RH RETURNING BY 18Z MON. THEN TIME/HEIGHT CROSS SECTIONS INDICATES DECENT RH AT ALL LEVELS FROM 00Z TUE-06Z TUE. TIME/HEIGHT CROSS SECTIONS THEN MAINTAINS DECENT LOW LEVEL RH THROUGH 12Z WED. LATEST MODEL SOUNDINGS INDICATES DECENT INSTABILITY THIS AFTERNOON WITH LI/S OF -7 TO -9 AND CAPES 2-3K J/KG FROM 18Z MON-06Z TUE. MODEL SOUNDING DATA ALSO INDICATES DECENT 0-3KM STM REL HELICITY WITH VALUES ON ORDER OF 200 TO 350 M2/S2 FROM 00Z TUE-06Z TUE ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THEN MODEL SOUNDINGS INDICATES GOOD INSTABILITY WITH LI/S OF -7 TO -11 AND CAPES OF 3-4K J/KG FROM 18Z TUE-00Z WED. 850MB TEMPS ARE +18C TO +20C ACROSS CWA BY 00Z TUE. THEN 850MB TEMPS DECREASE TO +16C TO +19C ACROSS THE REGION BY 00Z WED...AND 850MB TEMPS DECREASE TO +11C TO +16C BY 12Z WED. 310K ISENTROPIC SFC INDICATES SOME COND PRES DEF AND DECENT LIFT ACROSS CWA BY 18Z MON-00Z TUE. THE BEST COND PRES DEF REMAIN ACROSS IOWA AND NORTHERN ILLINOIS BY 00Z TUE. THEN 310K ISENTROPIC SFC INDICATES DECENT LIFT WITH SOME COND PRES DEF ACROSS CWA FROM 12Z TUE-00Z WED. SOME WEAK 250MB DIVERGENCE IS ACROSS THE REGION BY 12Z MON WITH BETTER 250MB DIVERGENCE ACROSS WEST CENTRAL ILLINOIS BY 18Z MON. SOME WEAK 250MB DIVERGENCE THEN REMAINS ACROSS CWA FROM 00Z TUE-00Z WED. A GOOD 35-40KT 850MB LLJ IS FEEDING INTO CONVECTIVE COMPLEX ACROSS THE PLAINS STATES THIS MORNING. WILL MONITOR CURRENT RADAR TRENDS AND MAKE ANY LAST MINUTE CHANGES TO POPS AND TEMPS. TEMPERATURES WILL AGAIN BE DIFFICULT. LEANING ON COOLER GUIDANCE TEMPS FOR TODAY WITH SOME CLOUDS AND PCPN. LONG TERM...THURSDAY THROUGH SUNDAY... MODELS PLACE REGION IN AREA OF STRONG WARM AIR ADVECTION RETURN ON THURSDAY AND MAY NEED TO MONITOR FOR POTENTIAL PCPN RETURNING AS EARLY AS THURSDAY WITH WAA. ADDED MORE CLOUDS AND MADE SOME TEMPERATURE ADJUSTMENTS FROM THE CURRENT EXTENDED. WITH LOW CONFIDENCE AT THIS TIME WILL NOT MAKE TOO MANY CHANGES FROM THE CURRENT EXTENDED. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && BYRD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1125 AM CDT MON JUL 5 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 1125 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT... TWO WEATHER SYSTEMS WILL MOVE ACROSS ILLINOIS THIS AFTERNOON AND TONIGHT AND PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. STORMS WILL CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF ILLINOIS EARLY THIS AFTERNOON WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. A SECOND DISTURBANCE OVER SOUTHEASTERN NEBRASKA WILL THEN MOVE INTO THE AREA THIS EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AS THIS SYSTEM APPROACHES...MAINLY BEFORE MIDNIGHT. ONCE AGAIN...DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A RISK FOR SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND TUESDAY EVENING AS A COLD FRONT MOVES SOUTHEASTWARD ACROSS CENTRAL ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL BETWEEN 3 PM AND 11 PM. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING HOURS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. BYRD
The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several trees and power lines were blown down.
Thunderstorm winds blew down several trees and power lines.
A tornado briefly touched down in a field. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411955, 5411956, 5411958, 5411957, 5411959, 5411960, 5411961.